Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at May 24, 2019, 9:19 PM PDT for Lassen County, Modoc County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 9:19 PM PDT (04:19 UTC)
- Expired
- May 25, 2019, 12:15 AM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lassen County, CA, Modoc County, CA
The radar
The Reno radar (KRGX), 175 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
892
WGUS55 KREV 250419
FFWREV
CAC035-049-250715-
/O.NEW.KREV.FF.W.0001.190525T0419Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
919 PM PDT Fri May 24 2019
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Modoc County in northern California...
North central Lassen County in northern California...
* Until 1215 AM PDT.
* At 919 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Blue Lake Campground and Us 395 At Lassen-Modoc Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4118 12028 4118 12027 4111 12027 4111 12052
4114 12057 4119 12060
$$
JOHNSTON2 follow-up statements
292
WGUS75 KREV 250539
FFSREV
Flash Flood Statement
National Weather Service Reno NV
1039 PM PDT Fri May 24 2019
CAC035-049-250715-
/O.CON.KREV.FF.W.0001.000000T0000Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Modoc CA-Lassen CA-
1039 PM PDT Fri May 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
MODOC AND NORTH CENTRAL LASSEN COUNTIES...
At 1033 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates 2 to 3 inches of
rain have fallen in the past 2 hours. Flash flooding is expected to
begin shortly.
Some locations that will experience flooding include...
Blue Lake Campground and Us 395 At Lassen-Modoc Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4118 12028 4118 12027 4111 12027 4111 12052
4114 12057 4119 12060
$$
JOHNSTON269
WGUS75 KREV 250706
FFSREV
Flash Flood Statement
National Weather Service Reno NV
1206 AM PDT Sat May 25 2019
CAC035-049-250715-
/O.EXP.KREV.FF.W.0001.000000T0000Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Modoc CA-Lassen CA-
1206 AM PDT Sat May 25 2019
...THE FLASH FLOOD WARNING FOR MODOC AND NORTH CENTRAL LASSEN
COUNTIES WILL EXPIRE AT 1215 AM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4118 12028 4118 12027 4111 12027 4111 12052
4114 12057 4119 12060
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:40 PM PDT, 6 hours 39 minutes earlier.
Area forecast discussion, May 24, 2:40 PM PDT, 6 hours 39 minutes before
Area Forecast Discussion National Weather Service Reno NV 240 PM PDT Fri May 24 2019 .SYNOPSIS... Cool, showery weather, with periods of steadier precipitation, and a few thunderstorms, will continue through the Memorial Day weekend. Increasing snow levels will keep impacts from snowfall mainly above 7500 to 8000 feet, except Sunday night when snow may accumulate down to 6500 to 7000 feet in Mono County. A slow warming trend takes hold late next week. Showers and thunderstorms are still expected next week, but with decreasing coverage as we move through the week. && .DISCUSSION... The forecast reasoning has changed little over the last few days. The upcoming weekend appears cool and damp with increasing chances for showers through Sunday. Through much of next week, we will see a very slow warming trend with a chance of showers each day and possibly a few thunderstorms...but there will be a decrease in coverage as we move into the latter part of the week. Convection has started forming across the forecast area this afternoon well ahead of an approaching upper level area of low pressure. As this low drops south we expect an increased chance for thunderstorms into the evening hours. It is not out of the question for isolated storms to continue through the night as instability associated with low-to mid-level forcing is maintained. Earlier forecast runs saw less instability for Saturday as we were anticipating increased cloud cover and cooler temperatures. Now the forecast soundings are indicating more instability for Saturday. This is in response to less anticipated cloud cover and slightly decreased temperatures aloft. We already had slight chance of thunder in the forecast; this was maintained...but it would not be outside the realm of possibility for greater thunderstorm coverage east of Highway 95. Another low drops south through California and deepens early Sunday. This low then curls east toward southern Nevada. Our position...initially on the east side of the low then on the north side...should lead to increased instability early Sunday with continued thunderstorm chances...then the development of more steady rain/snow as a deformation axis develops through the day. The core of the low has become a bit colder through the past few model cycles. This means snow levels lower from around 8000-8500 feet in Mono County to around 6500-7000 feet by late Sunday. We have been steadily increasing QPF for the Sunday time frame. The increase in QPF and decrease in snow levels opens Mono County up to the possibility of 3-7 inches of snow by late Sunday night for elevations above 7500 feet. We do not anticipate any advisories yet as most of this will above the bulk of the populated areas...but certainly Mammoth Lakes could pick up snow. Farther north into the Tahoe basin...snow levels will remain high enough through Sunday night to limit snow accumulations to areas above most of the passes. Lingering showers...and possibly afternoon thunderstorms... continue into Monday and Tuesday as this main low slowly lifts out and is replaced by another shortwave trough. Yet another shortwave trough rotates into the region Wednesday with more showers and thunderstorms. With all of this shower activity around...even with periodic breaks...high temperatures will remain below normal through at least Wednesday. A slow warming that starts Thursday...with highs reaching around normal for Friday. Some model solutions try to get the broad upper level trough east of the region by Friday while others hold it in the region. As long as the southeast U.S. ridge remains in place...we are not likely to see this broad upper trough completely go away; it may just shift east a bit. While the forcing will decrease...increased daytime heating Thursday and Friday will allow showers and thunderstorms to continue developing. The coverage will just not be as great as the day leading up to the end of the forecast. REV && .AVIATION... Showers are developing along the Carson Range and other terrain around the region. Expect hit-or-miss showers to continue to develop with a few thunderstorms mixed in for this afternoon for area terminals. MVFR/IFR conditions will be possible should a shower or thunderstorm move over a terminal. Some light-moderate icing will be possible this afternoon/evening with the freezing level generally 8500-9500 ft MSL. Another round of stratus/fog is likely for KTRK especially if any showers occur over the airfield. Otherwise, conditions will be largely VFR tonight for other sites with low potential for ragged stratus around terrain. Wetter weather is expected for the weekend with Sunday being the wettest day. Saturday will be more hit-or-miss, but most terminals will have showers or steadier rain by Sunday with a deformation axis forming over the region. Outside of surface precipitation, mountain obscurations and some light-moderate turbulence/icing will be other aviation hazards. Boyd && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, May 24, 8:33 PM PDT, 46 minutes before
Special Weather Statement National Weather Service Reno NV 833 PM PDT Fri May 24 2019 CAZ071-250430- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 833 PM PDT Fri May 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LASSEN COUNTY... At 831 PM PDT, Doppler radar was tracking a strong thunderstorm near Likely, or 21 miles north of Termo, moving southeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Madeline, Blue Lake Campground and Us 395 At Lassen-Modoc Co Line. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. && LAT...LON 4118 12022 4109 12007 4087 12044 4118 12073 TIME...MOT...LOC 0331Z 310DEG 19KT 4117 12051 JOHNSTON
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:33 PM PDT | Special Weather Statement | REV | Lassen | 57 min |
| May 25, 2:30 AM PDT | Winter Weather Advisory | REV | Alpine, El Dorado, Mono, Nevada, Placer | 51 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.